Vermont, 2022

Winter Storm in Vermont, February 3 to 4, 2022

February 3 to 4, 2022 · NWS BTV · 16 events in 16 counties and zones

An arctic front draped across the VT-Canadian border during the morning of February 3rd and slowly drifted south across VT during the day and evening hours before temporarily stalling along the VT/MA border until the afternoon of February 4th. Light precipitation moved across VT during the morning of February 3rd morning, initially falling as light rain before changing primarily to light snow…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An arctic front draped across the VT-Canadian border during the morning of February 3rd and slowly drifted south across VT during the day and evening hours before temporarily stalling along the VT/MA border until the afternoon of February 4th. Light precipitation moved across VT during the morning of February 3rd morning, initially falling as light rain before changing primarily to light snow during the afternoon for much of VT except the southern four counties.

During the late evening and overnight hours of February 3rd into the midday hours of February 4th, a series of weak low pressure areas moved northeast along the aforementioned boundary as this boundary slowly draped south along the VT/MA border. Moderate to heavy snow at times (>1 inch/hr) moved across much of VT during the night of February 3rd into midday of February 4th. Meanwhile in southern Rutland and southern Windsor counties, especially further south toward the MA border, freezing rain and sleet fell until the early morning hours of the 4th with some icing and ice/snow weighted trees causing some power outages.

Storm total snowfall ranged from 4 to 8 inches across the extreme southern portions of Windsor and Rutland counties where sleet and ice were prevalent as well to 12 to 16 inches elsewhere across central and northern VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 3, 9:26 AM EST, 34 minutes earlier.

Area forecast discussion, Feb 3, 9:26 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
926 AM EST Thu Feb 3 2022

.SYNOPSIS...
A slow moving cold front will bring periods of rain and snow to
the North Country this morning with a transition to all snow
this afternoon. Snow becomes moderate to heavy tonight into
Friday morning before tapering off Friday afternoon. Cooler and
drier weather returns for the upcoming weekend with low chances
for precipitation and near normal temperature expected next
week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 918 AM EST Thursday... WINTER STORM WARNINGS IN EFFECT
THROUGH MID-DAY FRIDAY...

Minor changes made to the forecast for this 915 AM update,
mainly to massage hourly temperatures based on current
observations. Still seeing spotty precipitation across the
region, some rain and some snow, likely some mix of rain and
snow as well. Reports of slippery untreated roads as colder air
moves into the region, though not yet seeing a sharp drop in
temperatures. Cold front is continuing to slowly push across our
area, as it does precipitation will change to all snow and
temperatures will continue to fall. Previous discussion follows.

The main event remains on track to begin this evening as the
cold front dips south of the forecast area by 00Z, and a weak
surface low currently taking shape over the Ozarks rides
northeastward along the boundary passing just to our south
Friday morning. Deep moisture and a swath of enhanced 850mb
frontogenesis lifting into central/southern portions of the area
will produce a period of moderate to heavy snow tonight into
Friday morning with snowfall rates of up to 1"/hr expected from
midnight to sunrise from the Adirondacks eastward through all of
Vermont. Unfortunately trends do continue to point towards a
brief low-level warm nose lifting into far southern Rutland and
Windsor counties where soundings support sleet mixing in, which
will cut down on snow totals a little bit before a changeover
back to snow during the pre-dawn hours. After sunrise, snow will
gradually taper off from west to east, but with extremely
blocked northerly flow it will probably take until the afternoon
to completely shutoff in the Champlain Valley.

When it's all done by sunset Friday, total snow accumulations
are expected to be 7-10" in the St. Lawrence Valley and 8-14"
eastward except in far southeastern Windsor County where only
5-9" is expected due to sleet. The main impacts from the event
are expected to be travel related, but with the slightly wet
nature of the snow in southern Vermont there could be some
isolated power outages.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
As of 413 AM EST Thursday...Low pressure will continue to exit
the region Friday night with moderate cold air advection with
the region along the pressure gradient between the exiting low
and weak, building high. Main impacts over this period will be
cold low temperatures Saturday morning and potential for a
period of dangerously cold wind chills mainly for northern New
York; temperatures will be running in the single digits around
zero for Vermont and down to around -5 to -10F for portions of
northern New York. Wind speeds will be 5 to 10 mph across
northern New York with wind chills in the -15 to -25F range.
With cold temperatures across the region, Saturday's highs will
struggle to rise to around 10 to 15F, but winds will gradually
decrease through the day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 413 AM EST Thursday...Temperatures are expected to
moderate Sunday into next week with southwest flow developing
and a couple of systems moving through southern Canada and the
North Country. Southwesterly flow and a weak wave will favor
some light snow chances Tuesday mainly downwind of Lake Ontario
in northern New York. More widespread chances of light snow are
expected again mid to late week as a consolidated, but decaying
wave is expected to push through the region. The trajectories of
next week's waves are not favorable for heavy precipitation.
Afternoon highs will increase from the cold temperatures over
the weekend to a few degrees above seasonal averages Tuesday and
Wednesday afternoons. Overnight lows will remain on the colder
side, 10 to 15F, but not nearly as cold as Saturday morning.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Light precipitation in the form of rain
and snow will continue into this afternoon with generally MVFR
in rain and IFR in snow. After 20Z a transition to all snow
occurs and becomes heavy from KSLK eastward from 02-10Z with
vsby lowering to 1/4SM and ceilings LIFR. At KMSS, IFR vsby and
MVFR ceilings will generally prevail. Variable winds in
direction at 5-10kts trend northernly by mid-day and increase to
8-12kts for the remainder of the period with LLWS locally at
KRUT through 14Z.

Outlook...

Friday: Mainly MVFR and IFR, with local VFR possible. Likely SN,
Chance SHSN.
Friday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Slight chance SHSN.
Monday: VFR. Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 1 PM EST Friday for VTZ001>012-
     016>019.
NY...Winter Storm Warning until 7 AM EST Friday for NYZ026-027-
     029>031-034-087.
     Winter Storm Warning until 1 PM EST Friday for NYZ028-035.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff/Neiles
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Lahiff
Hazardous weather outlook, Feb 3, 3:32 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
332 AM EST Thu Feb 3 2022

NYZ026-027-029>031-034-087-040845-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
332 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001>012-016>019-040845-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
332 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Eastern Addison

When
February 3, 10:00 AM EST to February 4, 5:00 PM EST
Where
Eastern Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 16 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Eastern Chittenden

When
February 3, 10:00 AM EST to February 4, 5:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 16 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Eastern Franklin

When
February 3, 10:00 AM EST to February 4, 5:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Grand Isle

When
February 3, 10:00 AM EST to February 4, 5:00 PM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Western Addison

When
February 3, 10:00 AM EST to February 4, 5:00 PM EST
Where
Western Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 16 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Western Chittenden

When
February 3, 10:00 AM EST to February 4, 5:00 PM EST
Where
Western Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 16 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Western Franklin

When
February 3, 10:00 AM EST to February 4, 5:00 PM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Western Rutland

When
February 3, 10:00 AM EST to February 4, 5:00 PM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Caledonia

When
February 3, 11:00 AM EST to February 4, 6:00 PM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Essex

When
February 3, 11:00 AM EST to February 4, 6:00 PM EST
Where
Essex forecast zone
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Orleans

When
February 3, 11:00 AM EST to February 4, 6:00 PM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Lamoille

When
February 3, 12:00 PM EST to February 4, 6:00 PM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Washington

When
February 3, 12:00 PM EST to February 4, 6:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Total snowfall ranged from 12 to 18 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Orange

When
February 3, 1:00 PM EST to February 4, 6:00 PM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Eastern Rutland

When
February 3, 2:00 PM EST to February 4, 6:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Total snowfall ranged from 8 to 12 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th. In extreme southern portions, freezing rain and sleet were prevalent through the early morning hours with some ice accumulation as well.

Winter Storm, Windsor

When
February 3, 3:00 PM EST to February 4, 6:00 PM EST
Where
Windsor forecast zone
Property damage
$50,000
Reported by
COOP Observer

Total snowfall ranged from 6 to 12 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th. In extreme southern portions, freezing rain and sleet were prevalent through the early morning hours with 1/4 inch ice accumulation as well. The combination of snow and ice led to power outages.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995767, 995768, 995769, 995770, 995771, 995772, 995774, 995775, 995754, 995755, 995756, 995764, 995765, 995757, 995762, 995761.